Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 145, NWS Rapid City, SD

July 23, 2021Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 23, 2021, 7:15 PM MDT for Perkins County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2021, 7:15 PM MDT (01:15 UTC)
Expired
Jul 23, 2021, 7:45 PM MDT
In force
30 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Perkins County, SD

The radar

The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:20 PM MDTTSTM WND GST 606 E Lemmon, SD
Jul 23, 7:20 PM MDTHAIL 17 E Lemmon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 6:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS53 KUNR 240115
SVRUNR
SDC105-240145-
/O.NEW.KUNR.SV.W.0145.210724T0115Z-210724T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
715 PM MDT Fri Jul 23 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perkins County in northwestern South Dakota...

* Until 745 PM MDT.

* At 715 PM MDT, a severe thunderstorm was located 3 miles southwest
  of Thunder Hawk, or 6 miles east of Lemmon, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lemmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4577 10200 4577 10201 4576 10209 4594 10219
      4595 10201 4594 10200
TIME...MOT...LOC 0115Z 254DEG 20KT 4591 10203 

HAIL...1.50IN
WIND...60MPH
 
$$

Helgeson
2 follow-up statements
724 
WWUS53 KUNR 240125
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
725 PM MDT Fri Jul 23 2021

SDC105-240145-
/O.CON.KUNR.SV.W.0145.000000T0000Z-210724T0145Z/
Perkins SD-
725 PM MDT Fri Jul 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN PERKINS COUNTY...

At 725 PM MDT, a severe thunderstorm was located over Thunder Hawk,
or 7 miles east of Lemmon, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Perkins County east and southeast of Lemmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4577 10200 4582 10204 4595 10210 4595 10201
      4593 10200
TIME...MOT...LOC 0125Z 248DEG 15KT 4592 10201 

HAIL...1.50IN
WIND...60MPH
 
$$

Helgeson
109 
WWUS53 KUNR 240135
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
735 PM MDT Fri Jul 23 2021

SDC105-240145-
/O.EXP.KUNR.SV.W.0145.000000T0000Z-210724T0145Z/
Perkins SD-
735 PM MDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERKINS COUNTY
WILL EXPIRE AT 745 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern South Dakota.

LAT...LON 4577 10200 4582 10204 4595 10210 4595 10201
      4593 10200
TIME...MOT...LOC 0135Z 254DEG 20KT 4593 10194 

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:30 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 23, 5:30 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 PM MDT Fri Jul 23 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1230 PM MDT Fri Jul 23 2021

The latest water vapor images and RAP model 500-mb height
analysis showed an upper high anchored over the Southwest U.S.
with quasi-zonal flow across the CWA. One short-wave trough was
evident over central/eastern WY and it was associated with
considerable cloud cover. This will dampen heating and thus result
in less MLCAPE and more MLCIN than previously expected. Better
insolation was over central SD, which should be more favorable for
later convective development. Otherwise, another short-wave
trough was moving across central MT in association with a 70-90kt
jet streak. Q-vector convergence supports stronger lift with this
system; lapse rates, CAPE, and 0-6km bulk shear will be better
with this wave, and thus convective development appears better.
Based on this and the CAMs it seems probable that weaker storms
will form over the BLKHLS, with strong-to-severe storms (and
supercells) over parts of northwestern into central SD, and then
some severe storms with a wind threat over south-central SD where
inverted-V soundings, a weak boundary, and weaker 0-6km shear
exist. PWATs of 150-200 percent of average favor locally heavy
rain, but the lack of a focusing boundary and mean winds of
15-20kt should preclude organized heavy rainfall. Otherwise, these
storms/small MCSs should be mostly east of the CWA by 04z.

Convection will be relatively diminished Saturday and Sunday as the
monsoonal moisture plume is shunted south of the CWA. However, some
warm advection and steeper lapse rates over the southwestern CWA
will favor elevated storms late Saturday, and possibly Sunday too as
monsoonal moisture creeps back into the CWA.

Monday through Wednesday look to be exceptionally hot as the
Southwest U.S. upper high builds northward. Record highs and record
high lows appear likely on Tuesday based on the latest ensemble and
NBM guidance. The main limiting factor is the potential for smoke to
reduce insolation. The upper ridge then appears to retrograde
Thursday and Friday as upper low pressure deepens over the Hudson
Bay area. Monsoonal moisture also should spread back across the
CWA. This will bring a modest reprieve from the heat along with
slightly better chances of showers and thunderstorms.

&&

.AVIATION...For the 00Z TAFS Through 00Z Saturday Evening
Issued At 523 PM MDT Fri Jul 23 2021

Thick band of mid level clouds streaming over southwestern into
central SD will shift to the east overnight, leaving mostly clear
skies Saturday. Thunderstorms moving across northwestern SD. Heavier
smoke is moving into northeastern WY and will spread across the
area, reducing visibility occasionally.

&&

.FIRE WEATHER...
Issued At 1230 PM MDT Fri Jul 23 2021

Minimum relative humidities will fall to 10-15 percent on Monday
and Tuesday across northeastern WY and northwestern SD as high
temperatures soar into the upper 90s and 100s across most of the
area. However, at this time it appears that wind speeds will
remain below red flag warning criteria.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...55
FIRE WEATHER...Bunkers
Hazardous weather outlook, Jul 23, 11:06 AM MDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1106 AM MDT Fri Jul 23 2021

SDZ002-014-046-047-049-241300-
Perkins-Ziebach-Mellette-Todd-Tripp-
1106 AM MDT Fri Jul 23 2021 /1206 PM CDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of northwestern and south
central South Dakota.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds are possible over
northwestern South Dakota, while thunderstorms may produce locally
damaging winds across south central South Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-013-024>032-041>044-072>074-241300-
Harding-Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1106 AM MDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northwestern
and southwestern South Dakota...and the Black Hills of South
Dakota.

.DAY ONE...TODAY AND TONIGHT

Isolated severe thunderstorms may produce large hail and damaging
winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1106 AM MDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 23, 5:03 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
503 PM MDT Fri Jul 23 2021

SDZ001-002-232345-
Perkins SD-Harding SD-
503 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL HARDING AND SOUTHWESTERN
PERKINS COUNTIES...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sorum, or 33 miles east of Buffalo, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sorum and Date.

LAT...LON 4541 10301 4552 10294 4546 10251 4524 10267
TIME...MOT...LOC 2303Z 288DEG 20KT 4543 10289

Helgeson
Special weather statement, Jul 23, 5:13 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Fri Jul 23 2021

SDZ012-013-240000-
Butte SD-Northern Meade Co Plains SD-
513 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL BUTTE AND NORTH CENTRAL
MEADE COUNTIES...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mud Butte, or 41 miles northeast of Sturgis,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4489 10311 4495 10302 4492 10259 4473 10278
TIME...MOT...LOC 2313Z 288DEG 20KT 4490 10302

Helgeson
Local storm report, Jul 23, 5:44 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             3 SSE SORUM             45.41N 102.92W
07/23/2021  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

            WIND GUST ESTIMATED AT 40 MPH

&&

MLS
Special weather statement, Jul 23, 6:08 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
608 PM MDT Fri Jul 23 2021

SDZ002-240115-
Perkins SD-
608 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bison, or 23 miles southwest of Lemmon, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadow and Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Shadehill Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern South Dakota.

LAT...LON 4549 10200 4560 10255 4573 10255 4577 10200
TIME...MOT...LOC 0007Z 275DEG 19KT 4567 10244

Helgeson
Special weather statement, Jul 23, 7:04 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
704 PM MDT Fri Jul 23 2021

SDZ002-240130-
Perkins SD-
704 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Shadehill, or 8 miles southeast of Lemmon, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Perkins County southeast of Lemmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern South Dakota.

LAT...LON 4574 10200 4574 10215 4590 10219 4594 10200
TIME...MOT...LOC 0103Z 260DEG 19KT 4582 10207

Helgeson
Local storm report, Jul 23, 7:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 SW SHADEHILL          45.70N 102.29W
07/23/2021  E1.00 INCH       PERKINS            SD   PUBLIC

            MOSTLY PEA TO DIME SIZE, A FEW PIECES THE SIZE OF A
            QUARTER.

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:08 PM MDTSpecial Weather StatementUNRPerkins67 min
Jul 23, 6:23 PM MDTSevere Thunderstorm WarningUNRPerkins40 min
Jul 23, 8:22 PM MDTSpecial Weather StatementUNRTripp68 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.